Drugs That Cause Depression

If you think a drug you're taking might be causing your depression, you may be right. Certain medications prescribed for various medical conditions do cause such feelings as sadness, despair, and discouragement. And those are feelings that are often associated with depression. Other medicines prescribed for medical problems can trigger mania (excessive elation and energy) that's usually associated with bipolar disorder.

Medications that cause mania or depression appear to alter brain chemicals in some way. And even though the drugs may be necessary to treat the condition, the side effect is hardly acceptable. As an example, isotretinoin (Absorica, Amnesteem, Claravis, Myorisan, Zenatane), which is prescribed for the treatment of acne, has been found to also sometimes cause depression. So have oral contraceptives, high blood pressure drugs, and even statins that treat high cholesterol.

How Can I Know if a Drug May Be Causing Depression or Mania?

The best way to know if a drug could be affecting your mood in a negative way is to know which medicines commonly cause depression or mania. Then talk to your doctor to see if any of the medicines you are taking are likely causing or contributing to mood symptoms, and if so, discuss whether a different medication may be a better choice. Your doctor should let you know up front which drugs might cause feelings of depression or mania and should evaluate whether mood symptoms are or are not likely related to medicines.

Drugs That Might Cause Mania (Excessive Elation)

The following drugs could cause symptoms of mania. Even though the risk for some of these drugs might not be high, you should discuss the risk with your doctor if you take them:

 

Continued

Drugs That May Cause Depression

The following drugs have been reported to cause depression in some patients. Elderly people are particularly at risk.

 

What Should I Do If I Think My Medicine Causes Depression or Mania?

Be sure to discuss with your doctor any concerns you may have about how a medicine might be affecting your mood. When a medicine does produce symptoms of mania or depression, your doctor may recommend discontinuing the drug or reducing the dosage (if possible). If this is not possible, your doctor may treat the manic or depressive symptoms with other drugs.

Continued

Should I Stop Taking a Drug If It Causes Depression or Mania?

If you do experience depression or mania while taking one of these medications or any other, call your doctor immediately. Do not stop taking the medicine unless directed to do so by your doctor. In all cases, the risk of side effects must be balanced against the risk and discomfort of not treating the disease.

WebMD Medical Reference Reviewed by Debra Jaliman, MD on August 26, 2016

Sources

SOURCES:

National Institute of Mental Health: "What is Depression?"

American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders: DSM-5.

Fieve, R. Bipolar II, Rodale Books, 2006.

© 2016 WebMD, LLC. All rights reserved.

Pagination